Call Today216.600.0114
Spangenberg Shibley & Liber, LLP | Jul 10, 2012

Continually Taking Too Much Tylenol Can Be Fatal, Study Finds

Categories: Brain Injury

A recent study published in the British Journal of Clinical Pharmacology has determined that taking even a little too much Tylenol over several days can result in deadly overdoses - in addition to liver damage. This study confirms Tylenol (acetaminophen) needs to be on the ever-growing list of potentially dangerous drugs.

RESULTS OF THE TYLENOL STUDY

The study concluded that "staggered overdoses" - which is when a person takes small overdoses repeatedly - were more deadly than single large overdoses, despite the fact that those who experienced staggered overdoses took less total Tylenol than those who suffered from a single overdose.

Researcher Kenneth Simpson, of the University of Edinburgh, and his colleagues studied 663 patients admitted to an Edinburgh hospital for liver problems from taking acetaminophen between 1992 and 2008. The study discovered that 161 patients had been taking staggered overdoses - taking on average 24 grams of the drug over several days as compared to the single overdose average of 27 grams.

The study discovered that 37.3 percent of staggered overdose patients died compared to 27.8 percent of single overdose patients. The study also found that patients who experienced staggered overdoses were more likely to suffer from brain and liver problems as well. Simpson theorized that acetaminophen builds up in the liver and kills the cells during a staggered overdose.

Unfortunately for patients, it may be difficult to test for staggered overdoses because these patients may have levels of the drug below what a blood test would conclude as an overdose. It is important to be vigilant in protecting your health and rights if you believe your liver may have been damaged from taking Tylenol.

Source: Sneaky Killer: Just a Little Too Much Tylenol Can Be Deadly